Join 3,411 readers in helping fund MetaFilter (Hide)


What a way to spend a Bank Holiday weekend
June 4, 2012 10:23 AM   Subscribe

I had a bad allergic reaction to antibiotics on Saturday. Should I still be feeling crappy today? Uncomfortable details inside.

First of all, because I know people will understandably say "Ask your doctor," let me explain that my doctor's surgery is shut due to the Jubilee Bank Holidays, and won't be open again until Wednesday. My options in the meantime are 1. to go to an emergency clinic (which I'm reluctant to do, since I don't feel I still need emergency care) and 2. call NHS Direct, where I will be given information from a computerised database. So I thought the hivemind might be a good source of insight for the time being.

My doctor recently prescribed me some Trimethoprim to take on a regular basis to prevent recurrent urinary tract infections. On Saturday I took a pill. After about an hour, I developed fever; red, prickly skin; extreme dizziness and faintness; uncontrollable shaking; severely blurred vision; shallow breathing; and trouble speaking. My husband called an ambulance. By the time a doctor saw me at the hospital, most of these symptoms had improved, except the shaking (they put something like "tremor ++" in my notes), but I had now started vomiting constantly. The doctor confirmed that it was indeed an allergic reaction to the trimethoprim, but said there was no "antidote" that could be given, and that I would just need to wait for it all to come out of my system. He did prescribe some anti-nausea tablets and said that I would be feeling "much better" the next day.

I went home and kept on being sick (and also having diarrhea) until I pretty much had nothing left inside. It took a couple of attempts to keep the anti-nausea pills down, but once I did they seemed to stop both the nausea and the shaking, although they also made me extremely sleepy.

The next day (yesterday) I did feel "much better," in the sense that I no longer felt like I might be dying, but I certainly didn't feel normal either. Although my vision was no longer blurry, my eyes felt quite sensitive to light so that I couldn't read. I mainly lay around and listened to podcasts. I didn't feel like eating at all, but did force down some toast, a few crisps (I remembered my dad buying them for us kids when we had stomach upsets for some reason) and a bit of pasta for dinner. Eventually I went to bed thinking, "Surely I'll be back to normal in the morning."

Except I'm not. Today I've still felt woozy and out of it, and have had a strange sense that everything I'm looking at is two-dimensional. I still haven't been able to eat very much (some more crisps and half a bowl of porridge), and when I went to take a bin out earlier I almost fell on the stairs. I also took a two-hour nap this afternoon despite having had more sleep than I'd thought possible the past couple of days. By the way, I stopped taking the anti-nausea tablets after day 1, so I don't think they'd be responsible for any of this.

Is it normal for me to be taking so long to get over this? Is there anything I can be doing to get better faster? Any advice or shared experience would be much appreciated.
posted by Perodicticus potto to Health & Fitness (10 answers total)
 
I don't know, I'm worried for you. How much of a hassle is it to get to the ER? How long do you think you might have to wait? It sounds like you're VERY dehydrated which is why you feel dizzy and like crap. You might need an IV of fluids, also your electrolytes are probably all screwed up.

If you lived in the US, I'd suggest a walk-in clinic or something of that kind. But since you have access to the ER, I'd go there. Can you get someone to take you?
posted by Ruthless Bunny at 10:29 AM on June 4, 2012 [2 favorites]


See a doctor. If it's nothing, some little time & money gone. If it's something, time could be of the essence to your health.
posted by IAmBroom at 10:31 AM on June 4, 2012


I'm not a doctor, so I'm definitely not your doctor, but I think you're dehydrated and missing a lot of minerals and electrolytes.

I think you should get a bottle of multivitamins, a box of Gatorade crystals, a bag of rice and some ginger root, and then you should eat some multivitamins, drink some Gatorade and use the rice and ginger to make congee.

Congee is dirt-simple to make (1 cup rice, 8 cups water, generous pinch salt, generous pinch thinly-sliced-ginger, all on a low boil for 2-3 hours until it's a slightly thick soup) and gives you a bit of salt and carbs in a way that's very easy on your stomach, great comfort food for recovering from this sort of thing.
posted by mhoye at 10:44 AM on June 4, 2012 [3 favorites]


You mention eating a bit, but have you been drinking any fluids? Vomiting and diarrhea can dehydrate you and throw off your electrolytes quite easily. Try to drink something with electrolytes (potassium, sodium, etc.), not just water. Orange juice is good, or sports drinks (we have gatorade here in the U.S., not sure about the U.K. equivalent). If it were me, I'd sip my way slowly through a few glasses of such fluids over an hour or two, and if I didn't feel better after that I'd go to the emergency room. If you faint or your breathing gets bad or anything really seems to get worse, I'd say skip the fluids-and-wait approach and get somebody to drive you to the ER.
posted by vytae at 10:46 AM on June 4, 2012


Thanks, guys! I have been drinking fluids, but probably not enough, if I'm honest. The UK equivalent of Gatorade is Lucozade Sport, so I will get myself some of that and see if it helps. If I don't feel better, I will go to the emergency room, though I fear that will mean sitting around for six hours while people who have had too much "Jubilee fun" get their bones put back together.
posted by Perodicticus potto at 10:54 AM on June 4, 2012


If you can drink, you probably don't need an IV if you're not vomiting and having the diarrhea anymore.

You can get fluids in just as quickly by drinking, and the only magic in IV fluids, aside from not having to take them by mouth if you can't because of nausea, is that they are saline (so if you drink the Gatorade equivalent with sodium in it, you'll be getting a similar benefit). Until you're better hydrated don't change positions quickly or do anything strenuous. You could pass out and hurt yourself. IANYD.
posted by treehorn+bunny at 11:00 AM on June 4, 2012 [1 favorite]


If you feel like you are improving then I would be happy waiting until I can get in to the doctor on Wednesday.

You should only go to A&E if your condition is an emergency - your last visit certainly was a good call. The NHS says that examples of conditions where you should attend A&E would be:
* loss of consciousness
* acute confused state and fits that are not stopping
* persistent, severe chest pain
* breathing difficulties
* severe bleeding that cannot be stopped
(They don't say about sudden onset neurological symptoms like blurred vision and tremor but I'm sure nobody thought you were over-reacting). However, your current symptoms can be treated elsewhere.

A walk-in clinic would be a good place to go if you become worried today or tomorrow. Your GP will also have an out of hours service which would be another possibility.

Hope you feel better!
posted by kadia_a at 12:09 PM on June 4, 2012


Ok... for future information... what you want to google is "x medication half life". That will quickly get you to the technical information about how quickly the drug metabolizes (that is, how quickly you will get it out of your body).
Having had a couple of bad (but not nearly as bad as you) reactions to medications, I've had to look up this info a couple of time.
"After oral administration, 50% to 60% of Trimethoprim is excreted in the urine within 24 hours, approximately 80% of this being unmetabolized Trimethoprim."
So even after 24 hours you could still have had quite a bit of the medicine in your blood.

From a quick read of the medical info it will take 2-3 days for it to be completely gone from your body, depending on your metabolism. And then your body will want time to recover.

Drink lots of water and gatorade. Eats lots of chicken soup. Congee, if your hubby will make it, is absolutely amazing when you are sick. If they sell Ensure in the UK, buy some. When I was very sick it was the only thing I could get down. Drink it ice cold as quickly as possible (it tastes awful but it will support your body with vitamins and protein.

I would very seriously consider going to the ER if I were you. Seriously. There are some potentially nasty side effects of some antibiotics. I don't want to scare you because they are incredibly rare... but you sound like you are pretty sick so if you don't feel like you are getting steadily better, please go to the ER.
posted by LittleMy at 3:09 PM on June 4, 2012


Oh... and I am not a doctor. Just someone who has had to read the technical description of drugs a couple of times to know when I would feel halfway human again.
posted by LittleMy at 3:12 PM on June 4, 2012


Just wanted to say that the sports drinks worked really well (I've drunk a slightly alarming amount of them over the past 24 hours) and I was even able to go out today. Thanks so much, everyone -- and LittleMy, thank you for the information about half-life. That helps explain why I took longer than I expected to feel better. I will be making an appointment with my GP tomorrow to check things are OK, and hopefully to get a prescription for an antibiotic that won't try to kill me. Thanks again!
posted by Perodicticus potto at 11:44 AM on June 5, 2012


« Older I tried reading Game of Throne...   |  What animal are these bones fr... Newer »
This thread is closed to new comments.